If you have been using heroin for a while, whether as a regular pattern, in binges, or if you have become dependent, you may want to know what to expect if you stop taking heroin and go into heroin withdrawal.
If you have become addicted to heroin, you are likely to experience some withdrawal symptoms when you quit, but withdrawal can also happen after heavy use. The initial comedown of heroin withdrawal can vary in time and intensity, and although typically withdrawal symptoms will begin 6 to 12 hours after the last dose, peaking within 1 to 3 days, and gradually subsiding over 5 to 7 days. However, some users experience weeks or months of withdrawal symptoms, known as post acute withdrawal syndrome (PAWS).
Everyone’s experience of heroin withdrawal is different, but there are certain common features, which are outlined here.
Think of getting high on heroin as taking out a loan -– you get an advance on some good feelings while you are high, but then you are saddled with a debt of those same feelings during the comedown of withdrawal. This is called a rebound effect, and is part of your body’s way of maintaining homeostasis. Once you have paid off the "debt," you can feel good again naturally.
Heroin Withdrawal and Cravings
Most people who are withdrawing from heroin experience a strong desire to take more heroin. This is known as experiencing cravings, and cravings are common among people withdrawing from many addictive substances. Part of the craving is driven by the wish to reduce the symptoms of heroin withdrawal, and part of it is the desire to re-experience the pleasure of the heroin high.
Heroin Withdrawal and Mood Changes
Feeling depressed, anxious or irritable, also known as having a dysphoric mood, is a normal part of heroin withdrawal, and is the debt for the euphoria you experienced during the heroin high. Although these feelings are often intense during heroin withdrawal, they tend to pass once the withdrawal stage is over. If they do not pass, you should see your doctor for appropriate treatment.
Heroin Withdrawal and Aches and Pains
Part of the way heroin works is to block the body's pain pathways. When you withdraw from heroin, there is a rebound effect, and you feel achy, particularly in the back and legs, and feel more sensitive to pain.
Heroin Withdrawal and Excessive Bodily Fluids
As you go through heroin withdrawal, you may experience an overproduction of bodily fluids, such as sweat, tears, and a runny nose. You may also notice your hairs standing on end. As with other physical withdrawal symptoms, this is part of your body bringing itself into balance.
Heroin Withdrawal Diarrhea Stomach Pain
A normal reaction of the body to heroin withdrawal is diarrhea, or loose, watery, and frequent bowel movements. These may be accompanied by stomach pain caused by spasms in the digestive system. The discomfort of diarrhea stomach pain, and fears about having "accidents" make it difficult to go about your regular routine.
Heroin Withdrawal Nausea and Vomiting
Nausea and vomiting are normal (albeit distressing) aspects of heroin withdrawal. It wears you out, makes you feel very uncomfortable, puts you off your food, and keeps you close to the bathroom.
Heroin Withdrawal and Fever
A fever is a raised body temperature. Body temperature varies from one individual to the next, as well as factors like time of day and menstrual cycle, but generally, a temperature of 99 to 99.5 F (37.2 - 37.5 C) is considered to be a fever in adults. A fever is one way your body fights illnesses or infections, but when you are going through heroin withdrawal, the fever is not serving a useful purpose in fighting infection, so there is unlikely to be harm in taking steps to control it.
Seek medical assistance immediately if your temperature goes above 103 F (40 C), and doesn't come down with treatment, or if you have a serious medical illness, such as a heart problem, sickle cell anemia, diabetes, HIV or cystic fibrosis, or if you have a seizure.
Heroin Withdrawal and Restlessness
People going through heroin withdrawal often experience restlessness, which, coupled with anxiety and insomnia, can make you feel quite agitated.
Heroin Withdrawal and Sleep Problems
Heroin withdrawal often causes sleep problems, particularly insomnia (having trouble getting to sleep or staying asleep). Yawning is also common during heroin withdrawal.
American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders DSM-IV-TR Fourth Edition (Text Revision). American Psychiatric Association. 2000.
Justice Institute of British Columbia. Substance Use/Misuse Certificate Program. Victoria, BC. 2001.
Wesson, M.D., D. Detoxification from Alcohol and Other Drugs. Treatment Improvement Protocol (TIP) Series 19. US Department of Health and Human Services, Rockville MD. 1995.